Appetite and Citalopram

Discussions in depression - new perspectives on depression. Get help if you are suffering, and discuss approaches if you are a therapist.

Postby xiola » Mon Aug 28, 2006 7:49 am

Hi, I started taking 10mg of Citalopram a day four days ago. In the last three days all I have eaten is two eggs, a few crackers with cheese and one stir-fry. I would normally eat more food than this in one day but I'm just not hungry. I can't seem to find appetite loss amongst any of the lists of typical side effects. Has anyone else her experienced a loss of appetite whilst taking Citalopram? If anybody has please give me some advice because I am worried that I will waste away, I only weigh 45 kilos as it is.

Thanks
xiola xo
Last edited by xiola on Mon Aug 28, 2006 2:03 pm, edited 1 time in total.
xiola
Junior Member
 
Posts: 33
Joined: Fri Aug 25, 2006 1:54 pm

Postby Hopeful » Mon Aug 28, 2006 8:39 am

Hi Xiola

I've been on this drug for almost two years. When I started I had very little appetite, but I put this down to feeling depressed, rather than side-effects. I do remember however that in the initial stages I was a bit unsettled and possibly this contributed to losing the desire to eat much.
If it's any consolation, I have gained weight while on this drug, which is a bad thing for me as I was already overweight, but it may be a positive thing for you.
Don't worry - things should settle down soon and as you feel better you'll probably want to eat more
Hopeful
Full Member
 
Posts: 282
Joined: Fri Apr 01, 2005 4:43 pm

Postby mon1975 » Mon Aug 28, 2006 12:40 pm

Hi
I have been on this medicine for a week and I am the same - no appetite. I think that it is the medication, and I will ask my doctor when I go back in a couple of weeks. I feel sick as well. Hope it passes soon.
mon1975
New Member
 
Posts: 6
Joined: Fri Aug 25, 2006 9:56 pm

Postby Anybody » Mon Aug 28, 2006 3:23 pm

Likewise... don't worry it will settle down.

If you need to gain weight, still eat healthily, but you can put butter on vegetables and the like.
Anybody
Full Member
 
Posts: 196
Joined: Fri Aug 25, 2006 12:52 am
Location: UK

Postby sadsoul » Mon Aug 28, 2006 8:57 pm

I was on a different drug but lost my appetite and felt sick all the time - I did lose weight but this wasn't a problem for me as I had weight to lose. If the side effects don't settle within a couple of weeks I'd go back to the doctor and see what advice he can give you regarding diet etc .
sadsoul
Full Member
 
Posts: 263
Joined: Wed Jun 08, 2005 5:48 pm
Location: UK

Postby jurplesman » Tue Aug 29, 2006 3:14 am

Some AD medications cause altered appetite as a side effects of the drug. This is because SSRIs alter serotonin levels, the feel good neurotransmitter, but as serotonin is also involved with appetite it may alter appetite. Some people put on weight others lose weight.

See my previous post here
jurplesman
Super Member
 
Posts: 14147
Joined: Mon Jun 21, 2004 5:38 am
Location: Sydney, Australia

Postby xiola » Tue Aug 29, 2006 2:12 pm

Thanks for your replies everyone, its good to know that I'm not the only one who’s having this problem.

My appetite was a bit better today but I've been going through this weird emotional roller coaster ride. Last night I was just absolutely manic, I could not sleep until 5:30 am. Throughout the last few days I've been feeling really anxious for patches then ok'ish. Today I experienced this weird euphoric contentment that reminded me of when I was a kid in a weird way but tonight I feel extremely, extremely depressed. The nausea has been an issue as well. A while ago I was on a much higher dosage of Zoloft and I didn't experience any of this. I am starting to suspect that Citalopram is not the drug for me.

I am also freaking out because of university. I'm trying to do an entire assessment tonight that is due tomorrow :shock: I should have started earlier but I just don't seem to have it in me anymore. I feel stupid even though I know I'm not, I can't concentrate and I have no motivation. If I don't do well I will lose my scholarship. I could tell the university what’s going on but they will stigmatize me and try and make me go to the counseling service. Now that I could not handle!
xiola
Junior Member
 
Posts: 33
Joined: Fri Aug 25, 2006 1:54 pm

Postby Hopeful » Tue Aug 29, 2006 7:05 pm

Xiola

I think the first few weeks of taking a drug like this can be unsettled, so bear this in mind, but maybe as you say, this particular drug mightn't suit you. However, I think you should give it another few weeks to settle into your system - it took quite a while before I noticed any benefits and the effects were subtle.
As regards getting your work completed, get a sickline from your GP if you can't get the work finished. Maybe if he puts on it that you're stressed for example you won't feel the added pressure of questions being asked about what's wrong at a time when you probably just want peace and quiet.
Good luck
Hopeful
Full Member
 
Posts: 282
Joined: Fri Apr 01, 2005 4:43 pm

Postby lollipops_and_crisps » Sun Sep 03, 2006 11:12 pm

Hey,
Good to hear you have eaten more, how long have you been on Citalopram? I think it takes a few weeks to settle in the system.
I have lost a stone in nearly two weeks while being on this medication.

If you really cannot eat though, keep drinking lots (fruit juice/smoothies...) I find food wont go down, but fluid has to!

Take care xxx
lollipops_and_crisps
Full Member
 
Posts: 205
Joined: Thu Aug 24, 2006 2:57 am
Location: My world

Postby johnjoe » Sun Sep 03, 2006 11:24 pm

Hi There,

Citralopram and other SSRI drugs take at least 6 weeks to kick in , so give yourself time. you are also on a very low dose.
The symptoms you describe are typical side effects, they WILL diminish in time as you settle down. It took 8 weeks in my case.

We treat a lot of depression with SSRIs, and citralopram has a good safety record and is less severe .

See your GP if you are worried, but remember every SSRI will gave you the same side effects, more or less, so give it time to work.


Best wishes


Joe
johnjoe
Senior Member
 
Posts: 1798
Joined: Sat Jul 22, 2006 12:19 am
Location: UK/moved to Mauritius Nov 07

Postby leicster girl » Tue Sep 05, 2006 8:47 am

Hi

I've noticed something a bit strange since I've been taking citalopram. At first I totally lost my appetite and I had to force myself to eat stuff. I lost almost a stone. But more recently my appetite has started to return again but the type of foods I crave are very different. I used to love chocolate, it was my one vice and eat some about every other day as my treat. But now I just don't want it at all, its actually repulsive to me now! Its not a problem as its healthier for me, but I just found it really bizarre! I also find in general the foods I want to eat are just different in general. Any one else found this?
leicster girl
Junior Member
 
Posts: 38
Joined: Thu Aug 17, 2006 9:56 am

Postby scampo » Tue Sep 05, 2006 9:05 am

"I could tell the university what’s going on but they will stigmatize me and try and make me go to the counseling service. Now that I could not handle!"

You know, I think you'll find it's the exact opposite. You'll find what you're going through is much more common at universities than you think. I would encourage you to visit the university medical people and tell them about how you are feeling - I think you'll be in for a pleasant surprise concerning their response which, I am sure, will be understanding and entirely helpful. It's your way forwards and out of this.
scampo
Senior Member
 
Posts: 2095
Joined: Thu Aug 24, 2006 10:15 am
Location: UK - East Midlands

Postby Kazza57 » Tue Sep 05, 2006 9:26 am

Hi leicester girl I have found the same in that I have really gone off chocolate and sweet food generally. I am eating more healthily since being on citalopram. Have lost wieght and I am now getting my appetite back but seem to have stopped the snakcing and just stick to 3 meals a day.
Kazza57
Junior Member
 
Posts: 28
Joined: Fri Aug 18, 2006 11:05 am
Location: Aldershot

Postby johnjoe » Wed Sep 06, 2006 2:04 pm

Hi,

Yes SRRI drugs affect your metabolism, so it either speed it up and you eat more or depresses it and you slow down your eating, hence you lose your appetite.

As you say is gets back to normal in a few months, nothing to worry about.


Joe
johnjoe
Senior Member
 
Posts: 1798
Joined: Sat Jul 22, 2006 12:19 am
Location: UK/moved to Mauritius Nov 07




  • Similar Topics
    Replies
    Views
    Last post

Return to Depression